Colorado, 2006

Hail in Colorado, August 27, 2006

August 27, 2006 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 12:26 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 12:26 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN AUG 27 2006

.DISCUSSION...CONVECTIVE ACTIVITY TONIGHT AND INTO THE MONDAY IS
THE PRIMARY CONCERN WITH TEMPERATURES THROUGH THE NEXT WEEK BEING
THE SECONDARY CONCERN.

THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS PORTIONS OF THE TRI-
STATE REGION AHEAD OF A SURFACE TROUGH IN FAR EASTERN COLORADO AND THE
UPPER LOW SPINNING OUT OF SOUTHEAST WYOMING INTO NORTHEAST
COLORADO. THESE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND
TRACK ACROSS THE FORECAST AREA AS THE MAIN ZONE OF NEAR SURFACE
CONVERGENCE PUSHES SOUTHEAST ACROSS THE TRI-STATE REGION.

HAVE GONE WITH A BLEND OF THE GFS/NAM GUIDANCE WITH A NUDGE FROM
THE RUC IN THE SHORT TERM PERIODS. THE TREND WITH THE LATEST
GUIDANCE HAS BEEN TO HANG ONTO COOLER TEMPERATURES A LITTLE MORE
DURING THE WORK WEEK EVEN THOUGH A RIDGE ALOFT BUILDS OVER THE
ROCKIES AND HIGH PLAINS WITH GENERALLY HIGHER PRESSURE AT THE
SURFACE AHEAD OF THE NEXT UPPER TROUGH AND SURFACE BOUNDARY DUE
ACROSS THE REGION ON FRIDAY. ALTHOUGH HAVE NOT BOUGHT ENTIRELY
INTO THIS SOLUTION...HAVE TRIMMED A FEW DEGREES OFF TEMPERATURES
MAINLY IN THE FIRST FEW DAYS OF THE WORK WEEK.

THE UPPER LOW IS SLOW TO MOVE OUT OF THE REGION AS IT IS
DISCONNECTED FROM THE MAIN UPPER FLOW ALOFT. THE MAIN UPPER LOW
CENTER EVENTUALLY MAKES IT TO THE VICINITY OF EASTERN NEBRASKA AND
IOWA BY LATE MONDAY. AS IT DOES...AN UPPER RIDGE BUILDS OVER THE
GREAT BASIN AND ROCKIES WITH ADDITIONAL SHORT WAVE ENERGY ROTATING AROUND
THE LOW CENTER AND ACROSS THE TRI-STATE REGION. THIS ENERGY
COMBINED WITH THE DECENT AMOUNTOF MOISTURE BELOW 500MB AND WEAK
UPSLOPE FLOW SHOULD KEEP SHOWERS AND A FEW THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH MONDAY EVENING. THEN WITH THE UPPER
RIDGE IN PLACE OVER THE PLAINS AND SOUTHERLY LOW LEVEL FLOW
THROUGH THE MIDDLE PART OF THE WEEK...HAVE WARMED TEMPERATURES
BACK UP TO SLIGHTLY ABOVE NORMAL VALUES BY MID WEEK.

ANOTHER POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION WILL
ACCOMPANY THE NEXT UPPER TROUGH THAT BEGINS TO MOVE ACROSS THE
NORTHERN PLAINS AND SURFACE BOUNDARY MOVING ACROSS THE TRI-STATE
REGION EARLY FRIDAY MORNING. THIS IS SEVERAL HOURS EARLIER THAN
THE PREVIOUS GFS RUN AND HAVE MADE MINOR ADJUSTMENTS TO THE TIMING
IN THE FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Aug 27, 9:30 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN AUG 27 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1130 AM CDT SUN AUG 27 2006 /1030 AM MDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE
TRI-STATE AREA.

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES TODAY AND NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER EARLY
THIS AFTERNOON. A FEW SUPERCELLS WILL BE POSSIBLE WITH LARGE HAIL
AND STRONG WIND THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
WEST OF A LINE FROM TRENTON NEBRASKA TO GOVE KANSAS.

THE THUNDERSTORMS MAY DEVELOP INTO A LARGE COMPLEX THIS EVENING WITH
LOCALLY HEAVY RAIN POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH MONDAY AS A SLOW MOVING STORM SYSTEM WEAKENS ACROSS THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MCGUIRE/JDK

In the hours before

Special weather statement, Aug 27, 2:34 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT SUN AUG 27 2006

KSZ002-272200-
RAWLINS-
434 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ATWOOD...AND MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 59 AND 69.
Special weather statement, Aug 27, 2:50 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT SUN AUG 27 2006

KSZ028-272215-
LOGAN-
450 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WALLACE...OR 19 MILES EAST OF
SHARON SPRINGS...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...PERIODS OF HEAVY RAIN...AND WINDS TO 55 MPH
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, Aug 27, 2:52 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MCCOOK                  40.20N 100.62W
08/27/2006  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Aug 27, 2:54 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 W MCCOOK              40.20N 100.68W
08/27/2006  E1.25 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Aug 27, 3:58 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     5 W JENNINGS            39.68N 100.39W
08/27/2006  E65 MPH          DECATUR            KS   PUBLIC

&&

SJOHNSON
Local storm report, Aug 27, 4:36 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 W WRAY                40.08N 102.28W
08/27/2006  E0.75 INCH       YUMA               CO   PUBLIC

&&

SJOHNSON

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 27, 4:36 PM MST
Where
Yuma County, 3 mi W of Wray
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -102.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533020.